Generalized arithmetical progressions and sumsets. (English) Zbl 0816.11008

Let \(a, q_ 1,\dots, q_ d\) be elements of an arbitrary commutative group and let \(\ell_ 1, \dots, \ell_ d\) be positive integers. A set of the form \[ P(q_ 1,\dots, q_ d; \ell_ 1,\dots, \ell_ d; a)=\{n= a+x_ 1 q_ 1+\cdots+ x_ d q_ d,\;0\leq x_ i\leq \ell_ i\} \] is called a \(d\)-dimensional generalized arithmetic progression. Its size is defined to be the quantity \(\prod_{i=1}^ d (\ell_ i+ 1)\).
The author proves the following theorem: Let \(A\), \(B\) be finite sets in a torsionfree commutative group with \(| A|=| B|=n\) and \(| A+ B|\leq \alpha n\). Then there are numbers \(d\) and \(C\) depending only on \(\alpha\) such that \(A\) is contained in a generalized arithmetic progression of dimension at most \(d\) and of size at most \(Cn\).
This result, in the author’s opinion, is essentially equivalent to a famous theorem of Freiman although it is expressed in different terms and the proof is along completely different lines.
Reviewer: M.Nair (Glasgow)


11B25 Arithmetic progressions
11B83 Special sequences and polynomials
Full Text: DOI


[1] N. N. Bogolyubov, Some algebraical properties of almost periods (in Russian),Zap. kafedry mat. fiziki Kiev,4 (1939), 185–194. · JFM 65.0268.01
[2] J. Bourgain, On arithmetic progressions in sums of sets of integers, in:A tribute to Paul Erdos, eds. A. Baker, B. Bollobás, A. Hajnal, Cambridge Univ. Press (Cambridge, England, 1990), pp. 105–109.
[3] G. A. Freiman,Foundations of a Structural Theory of Set Addition (in Russian), Kazan Gos. Ped. Inst. (Kazan, 1966).
[4] G. A. Freiman,Foundations of a Structural Theory of Set Addition, Translation of Mathematical Monographs vol. 37, Amer. Math. Soc. (Providence, R. I., USA, 1973). · Zbl 0271.10044
[5] G. A. Freiman, What is the structure ofK ifK+K is small?, in:Lecture Notes in Mathematics 1240 Springer-Verlag, (New York-Berlin, 1987), pp. 109–134.
[6] G. A. Freiman, H. Halberstam and I. Z. Ruzsa, Integer sum sets containing long arithmetic progressions,J. London Math. Soc.,46 (1992), 193–201. · Zbl 0768.11005
[7] I. Z. Ruzsa, Arithmetic progressions in sumsets,Acta Arithmetica,60 (1991), 191–202. · Zbl 0728.11009
[8] I. Z. Ruzsa, Arithmetical progressions and the number of sums,Periodica Math. Hung.,25 (1992), 105–111. · Zbl 0761.11005
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.